Hail, Prince George'S
- When
- May 28, 6:38 PM EST
- Where
- Prince George'S County, 1.6 mi S of Friendly Pg Arpk Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.727, -76.946
A shortwave trough moved north of the region. Organized convection developed near the I-95 corridor where instability was the greatest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A shortwave trough moved north of the region. Organized convection developed near the I-95 corridor where instability was the greatest. Scattered showers and thunderstorms produced large hail, heavy rainfall and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 2:00 PM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT TUE MAY 28 2013 .SYNOPSIS... A SHORTWAVE WILL SLIDE NORTH OF THE AREA...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A LARGE HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION FROM THE SOUTHERN ATLANTIC COAST THROUGH THE REMAINDER OF THE WEEK. PRECIPITATION CHANCES WILL DECREASE...THOUGH ISOLATED ACTIVITY WILL BE POSSIBLE WITH THE MOIST AIRMASS IN PLACE. THIS AREA OF HIGH PRESSURE WILL ALSO DRAW UP TEMPERATURES WELL ABOVE AVERAGE OVER THE NEXT FEW DAYS. && .NEAR TERM /THROUGH TONIGHT/... AFTER SOME MORNING SHOWERS ACROSS NERN MD AND INTO THE EASTERN DC SUBURBS...THE AREA HAS LARGELY CLEARED OUT BOTH IN TERMS OF PRECIP AND CLOUD COVER. THE RELATIVELY MOIST AND UNSTABLE ATMOS HAS KEPT BATCHES OF MID CLOUDS STREAMING ACROSS THE AREA...WHICH HAS CUT DOWN A BIT ON TEMPS BUT WE'RE STILL GOING TO SEE MUCH OF THE AREA CLIMB INTO THE L-M80S - EXCEPT NEAR THE MASON-DIXON LINE WHERE A SOLID LOW CLOUD DECK HAS KEPT THE AREA COOLER. ISOLATED SHOWERS AND TSTMS WILL BEGIN TO DEVELOP ACROSS THE SHEN VLY AND ADJACENT BLUE RIDGE/APLCNS. THE STEERING FLOW FOR THIS ACTIVITY WILL BE A SOLID 30-40KT...CARRYING ANY CONVECTIVE ELEMENTS AT A GOOD FORWARD SPEED. THE INITIATION FOR TSTMS THIS AFTN WON'T BE FROM AN ORGANIZED FEATURE SO MUCH AS LOCALIZED AREAS THAT BREAK THE MRNG CAPPING INVERSION W/ WARMER TEMPS AND TERRAIN INDUCED. ONCE INDIVIDUAL CELLS TO FORM HOWEVER...THE MID LEVEL STEERING WILL CARRY MUCH OF THE ACTIVITY DUE EAST AND EVENTUALLY ACROSS THE REMAINDER OF THE CWA LATER THIS AFTN/EVE. PARTS OF THE I-95 CORRIDOR HAVE BEEN HIGHLIGHTED BY LOCAL GUIDANCE LIKE THE HRRR AND VARIOUS WRF MODELS FOR POTENTIAL DEVELOPMENT AND BETTER ORGANIZATION OF ACTIVITY TOWARD THE EARLY-MID EVE HRS. GOOD LOW-LEVEL LAPSE RATES WILL ALLOW FOR QUICK DEVELOPMENT OF THESE INITIAL STORM CELLS. SOME OF THE STRONGER UPDRAFTS MAY BE ABLE TO PRODUCE SVR WX IN ISOLATED LOCATIONS...BUT MOST ACTIVITY WILL BE STRONG/MARGINAL SVR. INSTABILITY VALUES ACROSS MUCH OF THE REGION WILL BE A MODEST 1000-1500 J/KG...GOOD SHEAR - THOUGH LARGELY UNIDIRECTIONAL THROUGH THE COLUMN. DEWPOINTS HAVE INCREASED INTO THE L60S ACROSS MUCH OF THE AREA AND SOME LOCATIONS WILL TOP OUT IN THE M60S...WHICH PUTS THE ENTIRE UNDER AT LEAST MODEST CHANCE FOR TSTM ACTIVITY - ALBEIT ISOLATED. ONCE DAYTIME HEATING SUBSIDES LATE THIS EVE...INSTABILITY WILL DECREASE AND THE ACTIVITY WILL QUICKLY SUBSIDE AND COMBINE TOWARD THE BAY/SRN MD...BEFORE EITHER COMPLETELY DISSIPATING OR MOVING OUTSIDE OF A RESIDUAL SHOWER OR TWO ACROSS THE ERN HALF OF THE CWA...ACTIVITY WILL DISSIPATE OFF TO A FEW BATCHES OF MID CLOUD DECKS. RUC/MAV GUIDANCE SHOW A BRIEF PERIOD OF WIDESPREAD BUT HIGH VIS FOG DEVELOPING ACROSS THE PIEDMONT/SHEN VLY...ONLY ISOLATED AREAS W/ MORE DENSE CONDITIONS. DEWPOINTS WILL REMAIN FAIRLY HIGH...ALLOWING FOR THIS FOG/HAZE FROM THIS AFTN TO REMAIN OVER THE AREA OVER THE NEXT COUPLE OF DAYS. THIS WILL ALSO KEEP TEMPS MODERATED OVERNIGHT IN THE M-U60S...L60S ACROSS THE WRN ZONES. && .SHORT TERM /WEDNESDAY/... ALTHOUGH THE BERMUDA HIGH WILL BE WORKING HIGHER PRESSURES INTO THE AREA TOMORROW AND BRINGING IN SUBSIDENCE...A WEAKER SHORTWAVE FROM TODAY WILL SWING THRU THE REGION - PASSING OVER THE HUMID AIRMASS. THE NAM AND ITS LOCAL DERIVATIVE GUIDANCE...ALONG W/ THE SREF HAVE A PERIOD OF ISOLATED/SCATTERED TSTM DEVELOPMENT WED AFTN ORIENTED ALONG THE UPPER WAVE...MAINLY ALONG AND E OF THE BLUE RIDGE. PLACED IN LOW CHANCE POPS AND MAINTAINED THE MUCH ABOVE AVG TEMPS FOR TMRW AFTN...W/ MANY AREAS APPROACHING 90 BY MID AFTN. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... UPPER-LEVEL HIGH PRESSURE WILL BUILD OVER THE REGION WHILE BERMUDA HIGH SETS UP OVER THE ATLANTIC. SUBSIDENCE FROM THE UPPER-LEVEL HIGH ALONG WITH A SOUTHWEST FLOW AROUND THE BERMUDA HIGH WILL ALLOW FOR HOT AND HUMID CONDITIONS. MAX TEMPS WEDNESDAY WILL REACH THE UPPER 80S AND LOWER 90S ACROSS MOST LOCATIONS. WARM AND HUMID CONDITIONS WILL CONTINUE WEDNESDAY NIGHT. MIN TEMPS WILL RANGE FROM THE 60S ACROSS MOST LOCATIONS TO THE LOWER AND MIDDLE 70S IN DOWNTOWN WASHINGTON/BALTIMORE. UPPER-LEVEL HIGH PRESSURE REMAIN OVER THE REGION THURSDAY THROUGH SATURDAY WHILE BERMUDA HIGH REMAINS OVER THE ATLANTIC. HOT AND HUMID CONDITIONS ARE EXPECTED DURING THIS TIME...WHICH WILL LEAD TO THIS SEASONS FIRST HEAT WAVE. MAX TEMPS WILL REACH THE 90S ACROSS MANY LOCATIONS EACH DAY UNDER PLENTY OF SUNSHINE. TERRAIN CIRCULATION COULD LEAD TO AN ISOLATED T-STORM DURING THE AFTERNOON/EVENING HOURS...BUT THE CAPPING INVERSION SHOULD REMAIN STRONG ENOUGH TO KEEP MOST AREAS DRY. THEREFORE...T-STORMS ARE NOT IN THE FORECAST AT THIS TIME. THE RIDGE WILL WEAKEN SUNDAY AND MONDAY ALLOWING FOR A COLD FRONT TO MOVE INTO THE AREA...BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... ALTHO M CLDY VFR CONDS TDA/TNGT. ISOLD TSTMS PSBL THIS AFT/EVE. HIGH PRESSURE WILL REMAIN OVER THE TERMINALS WEDNESDAY THROUGH SATURDAY...CAUSING SOUTHWESTERLY WINDS. WIND GUSTS AROUND 15 KNOTS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS EACH DAY. VFR CONDITIONS WILL DOMINATE...BUT BRIEF PERIODS OF SUBVFR VSBYS ARE POSSIBLE DURING THE EARLY MORNING HOURS EACH DAY. A COLD FRONT WILL APPROACH THE TERMINALS SUNDAY AND MONDAY...BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. && .MARINE... WINDS ACROSS THE BAY/TP HAVE REMAINED IN THE 5-10KT RANGE ALL-DAY AND WILL CONTINUE TO DO SO THROUGHOUT THE EVE/OVERNIGHT HRS. THE EXCEPTION WILL BE THE LOWER ZONES OF THE MD BAY...WHICH HAVE A STEADY 10-15KT BREEZE OUT OF THE SSW...WHICH WILL ALSO CONTINUE OVERNIGHT. ISOLATED SHOWERS/TSTMS WILL DEVELOP OVER THE NEXT SEVERAL HRS...MOVING E TOWARD THE BAY/TP CARRYING ISOLATED DOWNDRAFTS THAT COULD WARRANT PERIODS OF SMW/MWS'S. MUCH THE SAME STORY FOR WED...THOUGH LOWER CHANCES FOR TSTM ACTIVITY OVER THE WATERS TMRW AFTN/EVE. BERMUDA HIGH WILL SET UP OVER THE ATLANTIC WEDNESDAY THROUGH SATURDAY. SOUTHERLY WINDS ARE EXPECTED. WIND GUSTS WILL COME CLOSE TO SCA CRITERIA...BUT FORECASTED GUSTS ARE CAPPED AROUND 15 KNOTS DUE TO THE RELATIVELY COOLER WATERS. A COLD FRONT WILL APPROACH THE WATERS SUNDAY AND MONDAY...BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && NEAR TERM...GMS SHORT TERM...GMS LONG TERM...BJL AVIATION...BJL MARINE...GMS/BJL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 426 PM EDT TUE MAY 28 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 290930- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 426 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES WILL RISE TO THE LOWER TO MID 90S ON THURSDAY AND FRIDAY AFTERNOONS ALONG THE INTERSTATE-95 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-290930- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 426 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEE
The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
There was a tree down near 13200 block of Brandywine Road.
There were two large trees down near 6700 Block of Floral Park Road.
There was a tree down on the 8500 block of Timothy Road.
There were multiple tree branches about four inches in diameter broken off and on the ground.
There was a tree down on Molly Berry Road near North Keys.
There was a tree down near the intersection of Cross Road trail and North Keys Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455884, 455887, 455888, 455889, 455891, 455893, 455894.